Missouri, 2003

Damaging Wind in Missouri, April 19, 2003

April 19, 2003 · NWS SGF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 19, 5:23 PM CST, 5 hours 58 minutes earlier.

Area forecast discussion, Apr 19, 5:23 PM CST, 5 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
623 PM CDT SAT APR 19 2003

...UPDATED MESOSCALE CONVECTIVE DISCUSSION...

ENVIRONMENT OVER EXTREME SOUTHWEST MISSOURI AND SOUTHEAST KANSAS
CONTINUES TO DESTABILIZE AND BECOME INCREASINGLY FAVORABLE FOR
SEVERE THUNDERSTORMS. DEWPOINTS AT CFV/JLN/GMJ NOW ALL IN THE LOWER
60S AND CONTINUE TO SLOWLY RISE. MODIFIED 21Z SOUNDING CFV/JLN
CONDITIONS YIELDS CAPE VALUES NOW IN EXCESS OF 1000 J/KG AND 0 CINH.

TORNADIC THUNDERSTORM OVER NORTHERN WASHINGTON COUNTY IN OK HAS NOT
SHOWN ANY SIGNS OF WEAKENING AS OF 2319Z. LINEAR EXTRAPOLATION HAS
THIS STORM APPROACHING WESTERN CHEROKEE COUNTY BY AROUND 0Z OR
SHORTLY THERE AFTER.

DEWPOINTS AHEAD OF THIS STORM ARE A COUPLE OF DEGREES LOWER THAN
WHAT IT IS CURRENTLY FEEDING ON...SO IT MAY BEGIN TO WEAKEN SOME AS
IT MOVES INTO KS. NDSK1 HAS WINDS AT THE FIRST GATE OFF THE GROUND
SSE AT 30KTS VEERING TO SW AT 40KTS AT 3KM. 0-3KM SHEAR IS VERY
SUPPORTIVE OF STORM SCALE ROTATION AND IF THIS STORM MAINTAINS ITS
CURRENT INTENSITY THE TORNADO POTENTIAL WILL PERSIST.

.SGF...
MO...NONE.
KS...NONE.

IZZI
Hazardous weather outlook, Apr 19, 1:36 PM CST, 9 hours 45 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
236 PM CDT SAT APR 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  HEAVY RAIN AND ISOLATED FLASH FLOODING...SEVERE THUNDERSTORMS WITH
  LARGE HAIL AND DAMAGING WIND...AND POSSIBLE TORNADOES

  AREAS AFFECTED AND TIMING:

  STRONG TO SEVERE THUNDERSTORMS RAPIDLY DEVELOPING OVER NORTH
  CENTRAL OKLAHOMA AND SOUTH CENTRAL KANSAS ALONG A DRY LINE WILL
  MOVE EASTWARD INTO SOUTHEAST KANSAS LATE THIS AFTERNOON AND INTO
  THE MISSOURI OZARKS TONIGHT.

  DISCUSSION:

  EXTREMELY STRONG WIND SHEAR...COUPLED WITH AN INCREASINGLY
  UNSTABLE AIR MASS AND MOIST LOW LEVELS WILL CREATE CONDITIONS
  FAVORABLE FOR STRONG TO SEVERE THUNDERSTORMS LATE THIS AFTERNOON
  INTO THIS EVENING. DAMAGING WINDS...LARGE HAIL...AND ISOLATED
  TORNADOES ARE POSSIBLE. DUE THE THE UNUSUALLY STRONG VEERING
  WINDS AND MOIST LOW LEVEL ATMOSPHERE...STRONG TO VIOLENT TORNADOES
  ARE POSSIBLE. RESIDENTS ARE URGED TO REMAIN ALERT FOR POTENTIALLY
  THREATENING WEATHER AND LISTEN FOR POSSIBLE WATCHES AND WARNINGS
  LATE THIS AFTERNOON INTO THIS EVENING.

  LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE...WITH THE HEAVIEST
  RAIN EXPECTED TO OCCUR OVER EASTERN KANSAS AND WESTERN MISSOURI.
  SOME ISOLATED FLASH FLOODING WILL BE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE REQUIRED LATE THIS AFTERNOON
  INTO THIS EVENING OVER SOUTHEAST KANSAS AND SOUTHWEST MISSOURI...
  AND INTO CENTRAL AND SOUTH CENTRAL MISSOURI OVERNIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

BROWNING

In the hours before

Special weather statement, Apr 19, 8:31 PM CST, 2 hours 50 minutes before
KSZ073-097-101-MOZ055>057-066>069-077>081-088>091-094-200500-

SPECIAL WEATHER STATEMENT-SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
931 PM CDT SAT APR 19 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 135...IN EFFECT UNTIL 200 AM CDT SUNDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

MCDONALD AND NEWTON

SOME CITIES INCLUDED IN THE WATCH AREA
ARE...PINEVILLE...GOODMAN...DIAMON...RACINE.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF
OR AT HTTP://WEATHER.GOV.

CRAMER
Local storm report, Apr 19, 8:50 PM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
950 PM CDT SAT APR 19 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0950 PM    LINCOLN                   MO   .75 INCH HAIL
04/19/03   BENTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Apr 19, 9:50 PM CST, 1 hour 31 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>097-101>105-200900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1050 PM CDT SAT APR 19 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 136 UNTIL 400 AM CDT SUNDAY MORNING FOR THE FOLLOWING AREAS:

IN KANSAS:

CHEROKEE

IN MISSOURI:

BARRY                 BARTON                CAMDEN
CHRISTIAN             DADE                  DALLAS
DENT                  DOUGLAS               GREENE
HICKORY               HOWELL                JASPER
LACLEDE               LAWRENCE              MARIES
MILLER                MORGAN                OZARK
PHELPS                POLK                  PULASKI
STONE                 TANEY                 TEXAS
WEBSTER               WRIGHT

THIS INCLUDES THE CITIES OF AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...HOUSTON...JOPLIN...LEBANON...MONETT...MOUNT
VERNON...OSAGE BEACH...OZARK...ROLLA...SPRINGFIELD AND WEST PLAINS.

THIS WATCH REPLACES THE PREVIOUS SEVERE THUNDERSTORM WATCH NUMBER
134 THAT WAS IN EFFECT UNTIL 12 MIDNIGHT.

ALSO...THE SEVERE THUNDERSTORM WATCH NUMBER 135 CONTINUES UNTIL 200
AM CDT FOR THE FOLLOWING COUNTIES...

IN MISSOURI:

MCDONALD AND NEWTON

SOME CITIES INCLUDED IN THE WATCH AREA
ARE...PINEVILLE...GOODMAN...DIAMON...RACINE.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF
OR AT HTTP://WEATHER.GOV.

JLT
Local storm report, Apr 19, 10:09 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1109 PM CDT SAT APR 19 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1105 PM    COLUMBUS                  KS   .75 INCH HAIL
04/19/03   CHEROKEE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 19, 10:31 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1131 PM CDT SAT APR 19 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1125 PM    ASBURY                    MO   1 INCH HAIL
04/19/03   JASPER                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Apr 19, 10:50 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1150 PM CDT SAT APR 19 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1148 PM    1 W BOSTON                MO   1.75 INCH HAIL
04/19/03   BARTON                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

The radar

The Springfield radar (KSGF), 106 km away, was scanning. The volume nearest the first event began at 05:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ozark

When
April 19, 11:21 PM CST
Where
Ozark County, 5 mi W of Isabella
Measured
60 kt (69 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
36.583, -92.533

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352240.